Thunderstorm Wind, Charles
- When
- May 11, 5:51 PM EST
- Where
- Charles County, Marbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.567, -77.150
Trees downed.
A cold front, combined with a strong upper-level disturbance, caused widespread severe thunderstorms to occur during the afternoon and evening of May 11 across the Mid Atlantic. Most of the active weather occurred east of the Blue Ridge Mountains, and included several weak tornadoes in Northern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front, combined with a strong upper-level disturbance, caused widespread severe thunderstorms to occur during the afternoon and evening of May 11 across the Mid Atlantic. Most of the active weather occurred east of the Blue Ridge Mountains, and included several weak tornadoes in Northern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 11, 5:29 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 629 PM EDT THU MAY 11 2006 .SHORT TERM /REST OF TONIGHT/... SECOND UPDATE ISSUED FOR NEW TORNADO WATCH #343 UNTIL 03Z. WILL UPDATE PRODUCTS AS NEEDED. && .PREV DISCUSSION... /ISSUED 415 PM EDT THU MAY 11 2006/ SHORT TERM /UPDATED FOR REST OF TONIGHT/... TORNADO WATCH #342 HAS BEEN ISSUED UNTIL 02Z. WILL UPDATE ZONES AND SUCH ACCORDINGLY. PREV DISCUSSION... /ISSUED 230 PM EDT THU MAY 11 2006/ SHORT TERM /TNGT-FRI/... THIN LN OF PCPN ENTERING ERN W.V....BUT OVR THE MTNS MID ATLC RMNS IN HVY CLD CVR WHICH WOULD PRECLUDE ANY QUICK RISES IN CAPE. IAD VWP IS SHOWING A FAIR AMT OF HELICITY...BUT ID LIKE TO SEE MORE OF THE EQUATION COME TOGETHER IF SVR TSTMS ARE TO DVLP. STILL...SLT RISK OUTLOOK RMNS IN EFFECT FOR THE AREA...WHICH IS COVERED IN THE STMT ISSUED AT MID MRNG. AFTR THIS FNT MOVES TO THE CST ARND MDNGT THINK SKIES WL XPRNC CLRG OVRNGT...AND PTCHY FOG IN THE MRNG. NOT ENOUGH TO MTN IN THE ZNS...ALTHO DO HV IT COVERED IN TAFS. I KEPT THE MRNG HRS FRI POP FREE...AND THEN REINTRODUCED THEM FOR THE AFTN...W/ LOW PRES STACKING UP NW OF THE CWA THINK SELF DESTRUCT SUNSHINE W/ AFTN RW A PSBLTY. 50S E OF MTNS TNGT...45-50 W. L70S E ON FRI..65-70 W. IN CHES BAY/PTMC WATER LVLS RMN ABV NRML AS WE APPROACH FULL MOON. CSTL FLD STMT ISSUED PRVSLY - TUE MRNG HIGH TIDE WL BE A HIGH HIGH TIDE AND COULD CAUSE SOME MINOR FLDG ANNAPOLIS/ALEXANDRIA. WOODY LONG TERM /FRI NGT THROUGH THU/... SURFACE LOW PRESSURE REMAINS OVER THE MID ATLANTIC. AN UPPER LOW WILL MOVE FROM THE GREAT LAKES SOUTH OVER THE MID ATLANTIC. THESE TWO FEATURES WILL KEEP A CHANCE OF SHOWERS NEARLY EVERY PERIOD. LOWEST CHANCES ARE THROUGH SUNDAY MORNING...AS THE COLD FRONT PUSHES OUT OF THE REGION AND THE NEXT SYSTEM REMAINS TO THE WEST. A SURFACE LOW WILL DEVELOP SOUTH OF THE FORECAST AREA ON SUNDAY...GIVING LIKELY POPS. WITH THE LOWS STACKED...SURFACE LOW WILL HAVE A HARD TIME MOVING NORTH AND PRECIPITATION CHANCES WILL CONTINUE THROUGH INTO TUESDAY. TEMPERATURES WILL SLOWLY FALL BELOW NORMAL BY THE BEGINNING OF THE WORK WEEK. AVIATION... VSBY REDUCTIONS IN RW/TRW INTO EVE HRS...THEN AGAIN IN PRE-DAWN HRS IN FG. MARINE...MARGINAL SCA IN EFFECT THRU 10 PM. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 10 PM THURSDAY. && SHORT TERM UPDATE...ALLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 423 PM EDT THU MAY 11 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-121145- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 423 PM EDT THU MAY 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TONIGHT A TORNADO WATCH HAS BEEN ISSUED UNTIL 10 PM FOR SOUTHEAST AND CENTRAL VIRGINIA. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY IN THE WATCH AREA. SEE WBCWCNLWX FOR FURTHER DETAILS. DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL IS EXPECTED EAST OF THE BLUE RIDGE MOUNTAINS THROUGH THIS EVENING...WITH RAINFALL AMOUNTS OF 1 TO LOCALLY 2 INCHES EXPECTED. THIS MAY BE ENOUGH TO CAUSE LOCALIZED MINOR FLOODING PROBLEMS. MINOR COASTAL FLOODING IS POSSIBLE AT TIMES OF HIGH TIDE TODAY AND TONIGHT ON THE TIDAL POTOMAC RIVER AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY. A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR THE TIDAL POTOMAC RIVER AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND THIS EVENING. SEA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
612 PM EDT THU MAY 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TORNADO HOLLY CORNER 38.36N 77.57W
05/11/2006 STAFFORD VA TRAINED SPOTTER
TRAINED WEATHER SPOTTERS REPORTED A TORNADO ON THE GROUND
NEAR HOLLY CORNER.
&&
GUYERPRELIMINARY LOCAL STORM REPORT...CORRECTED LOCATION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
612 PM EDT THU MAY 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TORNADO TODDS TAVERN 38.25N 77.65W
05/11/2006 SPOTSYLVANIA VA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED A TORNADO ON THE GROUND
NEAR TODDS TAVERN.
&&
CORRECTED PREVIOUS REPORT FROM HOLLY CORNER. TORNADO TOUCHDOWN WAS
NEAR TODDS TAVERN.
GUYERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
620 PM EDT THU MAY 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND DMG 5 NE BELMONT 38.20N 77.80W
05/11/2006 SPOTSYLVANIA VA LAW ENFORCEMENT
TREES DOWN 5 MILES NE OF BELMONT
&&
GUYERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
632 PM EDT THU MAY 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG SPOTSYLVANIA 38.20N 77.59W
05/11/2006 SPOTSYLVANIA VA EMERGENCY MNGR
TREES DOWN ON ROBERT E LEE DRIVE NEAR SPOTSYLVANIA
COURTHOUSE
&&
GUYERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
635 PM EDT THU MAY 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL SPOTSYLVANIA 38.20N 77.59W
05/11/2006 E0.88 INCH SPOTSYLVANIA VA TRAINED SPOTTER
NICKEL SIZE HAIL OBSERVED 3 MILES WEST OF SPOTSYLVANIA
COURTHOUSE ON RT 208
&&
GUYERThe Sterling radar (KLWX), 54 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees downed.
Trees were downed along Houston Court in Takoma Park, MD.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509715, 5509716.